Interruption of pulmonary gas exchange for > 5 minutes may irreversibly damage vital organs, especially the brain. Cardiac arrest almost always follows unless respiratory function is rapidly restored. However, aggressive ventilation may also have negative hemodynamic consequences, particularly in the periarrest period and in other circumstances when cardiac output is low. In most cases, the ultimate goal is to restore adequate ventilation and oxygenation without further compromising a tentative cardiovascular situation.
Respiratory arrest (and impaired respiration that can progress to respiratory arrest) can be caused by
Obstruction may involve the
Upper airway obstruction may occur in infants < 3 months, who are usually nose breathers and thus may have upper airway obstruction secondary to nasal blockage. At all ages, loss of muscular tone with decreased consciousness may cause upper airway obstruction as the posterior portion of the tongue displaces into the oropharynx. Other causes of upper airway obstruction include blood, mucus, vomitus, or foreign body; spasm or edema of the vocal cords; and pharyngolaryngeal tracheal inflammation (eg, epiglottitis, croup), tumor, or trauma. Patients with congenital developmental disorders often have abnormal upper airways that are more easily obstructed.
Decreased respiratory effort reflects central nervous system (CNS) impairment due to one of the following:
Central nervous system disorders that affect the brain stem (eg, stroke, infection, tumor) can cause hypoventilation. Disorders that increase intracranial pressure usually cause hyperventilation initially, but hypoventilation may develop if the brain stem is compressed.
Drugs that decrease respiratory effort include opioids and sedative-hypnotics (eg, barbiturates, alcohol; less commonly, benzodiazepines). Combinations of these drugs further increase the risk of respiratory depression (1). Usually, an overdose (iatrogenic, intentional, or unintentional) is involved, although a lower dose may decrease effort in patients who are more sensitive to the effects of these drugs (eg, older patients, deconditioned patients, patients with chronic respiratory insufficiency or obstructive sleep apnea). The risk for opioid-induced respiratory depression (ORID) is most common in the immediate postoperative recovery period but persists throughout a hospital stay and beyond. OIRD can lead to catastrophic outcomes such as severe brain damage or death. (2)
In December 2019, the US Food and Drug Administration (FDA) issued a warning that gabapentinoids (gabapentin, pregabalin) may cause serious breathing difficulties in patients using opioids and other drugs that depress the CNS, those who have underlying respiratory impairment such as patients with chronic obstructive pulmonary disease (COPD), or older patients.
CNS depression due to severe hypoglycemia or hypotension ultimately compromises respiratory effort.
Weakness may be caused by
Respiratory muscle fatigue can occur if patients breathe for extended periods at a minute ventilation exceeding about 70% of their maximum voluntary ventilation (eg, because of severe metabolic acidosis or hypoxemia).
1. Izrailtyan I, Qiu J, Overdyk FJ, et al: Risk factors for cardiopulmonary and respiratory arrest in medical and surgical hospital patients on opioid analgesics and sedatives. PLoS One Mar 22;13(3):e019455, 2018. doi: 10.1371/journal.pone.0194553
2. Lee LA, Caplan RA, Stephens LS, et al: Postoperative opioid-induced respiratory depression: A closed claims analysis. Anesthesiology 122: 659–665, 2015. doi: 10.1097/ALN.0000000000000564
With respiratory arrest, patients are unconscious or about to become so.
Patients with hypoxemia may be cyanotic, but cyanosis can be masked by anemia or by carbon monoxide or cyanide intoxication. Patients being treated with high-flow oxygen may not be hypoxemic and therefore may not exhibit cyanosis or desaturation until after respiration ceases for several minutes. Conversely, patients with chronic lung disease and polycythemia may exhibit cyanosis without respiratory arrest. If respiratory arrest remains uncorrected, cardiac arrest follows within minutes of onset of hypoxemia, hypercarbia, or both.
Before complete respiratory arrest, patients with intact neurologic function may be agitated, confused, and struggling to breathe. Tachycardia and diaphoresis are present; there may be intercostal or sternoclavicular retractions. Patients with CNS impairment or respiratory muscle weakness have feeble, gasping, or irregular respirations and paradoxical breathing movements. Patients with a foreign body in the airway may choke and point to their necks, exhibit inspiratory stridor, or neither. Monitoring end-tidal carbon dioxide can alert practitioners to impending respiratory arrest in decompensating patients.
Infants, especially if < 3 months, may develop acute apnea without warning, secondary to overwhelming infection, metabolic disorders, or respiratory fatigue.
Patients with asthma or with other chronic lung diseases may become hypercarbic and fatigued after prolonged periods of respiratory distress and suddenly become obtunded and apneic with little warning, despite adequate oxygen saturation.
Respiratory arrest is usually clinically obvious; treatment begins simultaneously with diagnosis. The first consideration is to exclude a foreign body obstructing the airway; if a foreign body is present, resistance to ventilation is marked during mouth-to-mask or bag-valve-mask ventilation. Foreign material may be discovered during laryngoscopy for endotracheal intubation (for removal, see Clearing and Opening the Upper Airway).
Drugs Mentioned In This Article
|Drug Name||Select Trade|